Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 15, 2012, 4:11 PM CDT for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 4:11 PM CDT (21:11 UTC)
- Expired
- Mar 15, 2012, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Maries County, MO, Phelps County, MO, Pulaski County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 4:15 PM CDT | HAIL 0.75 | Dixon, MO | |
| Mar 15, 4:15 PM CDT | HAIL 0.88 | Dixon, MO | |
| Mar 15, 4:16 PM CDT | HAIL 1 | Dixon, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1947 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937
WUUS53 KSGF 152111
SVRSGF
MOC125-161-169-152200-
/O.NEW.KSGF.SV.W.0035.120315T2111Z-120315T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL PHELPS COUNTY IN EAST CENTRAL MISSOURI...
NORTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...
SOUTHWESTERN MARIES COUNTY IN CENTRAL MISSOURI...
* UNTIL 500 PM CDT.
* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DIXON...OR 11 MILES NORTH OF
WAYNESVILLE...MOVING NORTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE DIXON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3820 9184 3801 9172 3791 9215 3801 9222
3802 9220 3802 9219 3803 9218
TIME...MOT...LOC 2111Z 247DEG 22KT 3799 9212
WIND...HAIL <50MPH 1.00IN
$$
KARDELL1 follow-up statement
087
WWUS53 KSGF 152138
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT THU MAR 15 2012
MOC169-152148-
/O.CAN.KSGF.SV.W.0035.000000T0000Z-120315T2200Z/
PULASKI MO-
438 PM CDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...
&&
LAT...LON 3801 9172 3795 9202 3796 9202 3801 9202
3801 9204 3804 9205 3819 9183
TIME...MOT...LOC 2138Z 247DEG 22KT 3802 9189
$$
MOC125-161-152200-
/O.CON.KSGF.SV.W.0035.000000T0000Z-120315T2200Z/
MARIES MO-PHELPS MO-
438 PM CDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL PHELPS AND SOUTH CENTRAL MARIES COUNTIES...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM OVER NORTHWESTERN PHELPS COUNTY...OR
10 MILES NORTHWEST OF ROLLA...MOVING NORTHEAST AT 25 MPH. THIS STORM
IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THE A SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
SOUTH CENTRAL MARIES AND NORTH CENTRAL PHELPS COUNTIES.
INTERSTATE 44 BETWEEN MILE MARKERS 174 AND 187 WILL ALSO BE IMPACTED
BY THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3801 9172 3795 9202 3796 9202 3801 9202
3801 9204 3804 9205 3819 9183
TIME...MOT...LOC 2138Z 247DEG 22KT 3802 9189
WIND...HAIL <50MPH 1.00IN
$$
KARDELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:14 PM CDT, 57 minutes earlier.
Area forecast discussion, Mar 15, 3:14 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 314 PM CDT THU MAR 15 2012 .DISCUSSION... /ISSUED 255 PM CDT THU MAR 15 2012/ CURRENTLY...WEAK SHORTWAVE IN THE MID LEVELS IS SLIDING INTO THE AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE EASTERN OZARKS...EAST OF THE HIGHWAY 65 CORRIDOR. WHILE INSTABILITY IS MODEST...SHEAR IS WEAK. AS A RESULT A FEW HAILERS CAN BE EXPECTED WITH A RISK FOR A FEW STORMS TO PRODUCE QUARTER SIZED HAIL. LOCALIZED WIND DAMAGE IS POSSIBLE...BUT SHOULD BE THE EXCEPTION RATHER THAN THE RULE. TODAY THROUGH SUNDAY...MORE OF THE SAME WEATHER WISE AS OUR WEATHER PATTERN CHANGES VERY LITTLE. HAVE KEPT CHANCE POPS OVER THE EASTERN OZARKS THIS EVENING AS ACTIVITY THAT HAS DEVELOPED OVER THE EASTERN OZARKS THIS AFTERNOON WANES IN COVERAGE/INTENSITY AND EXITS TO THE EAST. ANOTHER WARM EVENING IS EXPECTED WITH LOWS IN THE UPPER 50S/LOWER 60S. WILL NEED TO MONITOR FOR POSSIBLE PATCHY FOG DEVELOPMENT ACROSS SOUTH CENTRAL MISSOURI OVERNIGHT... WHERE RAINFALL HAS BEEN MORE PREVALENT TODAY. FRIDAY WILL BE WARM...AKIN TO WEDNESDAY/S WEATHER. TEMPERATURES WILL PEAK NEAR 80 DEGREES AGAIN IN MOST LOCATIONS WITH ISOLATED SHOWERS AND STORMS POSSIBLE DURING THE AFTERNOON. INDICATIONS ARE THAT THERE WILL BE A LACK OF UPPER SUPPORT...SO IF ACTIVITY DOES DEVELOP IT WILL BE ISOLATED AND LIKELY SHORT LIVED. ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE INTO THE REGION LATE FRIDAY NIGHT INTO SATURDAY. AS A RESULT SATURDAY WILL LIKELY BE MUCH LIKE TODAY...BUT WITH EXPECTATIONS FOR SCATTERED SHOWER AND THUNDERSTORMS ACTIVITY AFFECTING THE ENTIRE AREA. THIS WILL LIKELY SHAVE A FEW DEGREES OFF OF TEMPERATURES...BUT READINGS WELL INTO THE 70S CAN BE EXPECTED AGAIN. THE WEAK DISTURBANCE WILL EXIT TO THE EAST SATURDAY NIGHT...WITH MAINLY QUIET CONDITIONS EXPECTED SUNDAY AND SUNDAY NIGHT. TEMPERATURES WILL ONCE AGAIN PEAK AROUND 80 ON SUNDAY WITH LOWS SATURDAY AND SUNDAY NIGHTS NEAR PERSISTENCE WITH VALUES IN THE UPPER 50S AND LOWER 60S. MONDAY THROUGH THURSDAY...12Z SUITE OF MODEL OUTPUT OFFERS LITTLE CHANGE TO THE GOING FORECAST. AMPLIFIED PATTERN WILL SET UP OVER NORTH AMERICA WITH A STRONG TROUGH SLOWLY APPROACHING FROM THE WEST DURING THE EARLY HALF OF NEXT WEEK. BIGGEST CHALLENGES TO THE FORECAST WILL BE POPS/TEMPS. SHOULD STILL OBSERVE WELL ABOVE AVERAGE TEMPERATURES (ESPECIALLY LOWS GIVEN A CONTINUED MOIST ATMOSPHERE)...HIGHS HOWEVER MAY NOT BE AS WARM AS WE OBSERVED THIS PAST WEEK (THOUGH STILL IN THE 70S FOR MOST LOCATIONS). HAVE CONTINUED HIGH CHANCE AND INTRODUCED AREAS OF LIKELY POPS MONDAY AND TUESDAY AS CONFIDENCE IN RAINFALL HAS INCREASED. BIGGEST QUESTION FOR WEDNESDAY AND THURSDAY IS WHERE THE UPPER LEVEL CUTOFF LOW SETS UP. CURRENT INDICATIONS FROM THE GFS/ECMWF IS THAT THIS FEATURE WILL BE CLOSE BY...THUS THERE IS CONSIDERABLE UNCERTAINTY WITH TEMPERATURES DURING THIS TIME FRAME. HAVE KEPT POPS IN THE HIGH CHANCE RANGE GIVEN CONTINUED SUPPORT FOR LARGE SCALE LIFT AND AMPLE MOISTURE. GAGAN && .AVIATION... FOR THE 18Z TAFS... MVFR CIGS AND OCCASIONAL TSRA CAN BE EXPECTED DURING THE AFTERNOON HOURS AT THE TERMINALS. HAVE ONLY INDICATED CB GROUP FOR NOW...AS TIMING/COVERAGE OF TSRA IS TOO LOW TO JUSTIFY INCLUSION OF PREVAILING GROUP ATTM. TSRA CHANCES WILL BE LARGELY DIURNALLY DRIVEN...AND THUS EXPECT RAPID DECREASE AFTER SUNSET OF ANY CONVECTION. ONLY CONCERN OVERNIGHT WILL BE MARGINAL LLWS AT JLN AND BBG. BOXELL && .CLIMATE... SPRINGFIELD (KSGF) DAY DATE TEMP YEAR THR 15TH 79 1983 FRI 16TH 84 1945 JOPLIN (KJLN) DAY DATE TEMP YEAR THR 15TH 80 1983 FRI 16TH 78 1995 ROLLA-VICHY (KVIH) DAY DATE TEMP YEAR THR 15TH 75 1995 FRI 16TH 78 1982 WEST PLAINS (KUNO) DAY DATE TEMP YEAR THR 15TH 78 1977 FRI 16TH 82 1982 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 15, 4:02 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 402 PM CDT THU MAR 15 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 402 PM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE IN AREAS EAST OF THE HIGHWAY 65 CORRIDOR THROUGH THE EARLY EVENING HOURS. THE HIGHEST CONCENTRATION OF STORMS WILL BE ACROSS THE EASTERN OZARKS. HAIL TO THE SIZE OF PING PONG BALLS AND LOCALIZED DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE STRONGEST STORMS. THE COVERAGE AND INTENSITY OF THUNDERSTORMS IS EXPECTED TO DECREASE BY THE MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON ALMOST A DAILY BASIS THROUGH WEDNESDAY AS SEVERAL WEAK UPPER LEVEL DISTURBANCES WILL PUSH THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEED ACROSS THE EASTERN OZARKS THROUGH 8 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Special weather statement, Mar 15, 1:42 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU MAR 15 2012
MOZ096-105-151915-
DOUGLAS MO-OZARK MO-
142 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTH CENTRAL
OZARK COUNTIES UNTIL 215 PM CDT...
AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASOLA...OR 11 MILES SOUTHEAST OF AVA...
MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE BRUSHYKNOB...DRURY...GENTRYVILLE...
NOBLE...ROCKBRIDGE...SQUIRES...VANZANT AND WASOLA.
PEOPLE IN CENTRAL DOUGLAS AND NORTHERN OZARK COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3687 9274 3706 9242 3706 9235 3683 9216
3671 9261
TIME...MOT...LOC 1843Z 247DEG 13KT 3682 9255
BOXELLSpecial weather statement, Mar 15, 3:23 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT THU MAR 15 2012
MOZ058-152045-
MARIES MO-
323 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
345 PM CDT...
AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTHWEST OF
OWENSVILLE...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BELLE.
LAT...LON 3829 9163 3819 9164 3819 9172 3827 9182
3830 9179 3830 9167
TIME...MOT...LOC 2023Z 237DEG 10KT 3826 9172
KARDELLSpecial weather statement, Mar 15, 3:39 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT THU MAR 15 2012
MOZ071-152115-
PHELPS MO-
339 PM CDT THU MAR 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHELPS COUNTY UNTIL 415
PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CENTRAL PHELPS COUNTY...OR 8 MILES SOUTH OF
ROLLA...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.
THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL PHELPS
COUNTY.
LAT...LON 3779 9153 3779 9180 3773 9181 3770 9197
3785 9202 3801 9152
TIME...MOT...LOC 2039Z 253DEG 20KT 3784 9173
KARDELLLocal storm report, Mar 15, 3:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL BELLE 38.29N 91.72W
03/15/2012 E1.50 INCH MARIES MO PUBLIC
&&
WISELocal storm report, Mar 15, 3:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL IBERIA 38.09N 92.29W
03/15/2012 M1.00 INCH MILLER MO LAW ENFORCEMENT
&&
GAGANLocal storm report, Mar 15, 4:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL FORT LEONARD WOOD 37.71N 92.16W
03/15/2012 E1.00 INCH PULASKI MO BROADCAST MEDIA
&&
WISEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 1:42 PM CDT | Special Weather Statement | SGF | Douglas | 33 min |
| Mar 15, 3:23 PM CDT | Special Weather Statement | SGF | Maries | 22 min |
| Mar 15, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 46 min |
| Mar 15, 3:39 PM CDT | Special Weather Statement | SGF | Phelps | 36 min |
| Mar 15, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 17 min |
| Mar 15, 3:48 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 42 min |
| Mar 15, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 39 min |
| Mar 15, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 47 min |
| Mar 15, 4:39 PM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| Mar 15, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 31 min |
| Mar 15, 5:17 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 19 min |
| Mar 15, 5:39 PM CDT | Special Weather Statement | SGF | Phelps, Pulaski | 51 min |
| Mar 15, 5:53 PM CDT | Flash Flood Warning | SGF | Pulaski | 5 hr |
| Mar 15, 5:57 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 33 min |
| Mar 15, 6:11 PM CDT | Special Weather Statement | SGF | Shannon | 49 min |
| Mar 15, 6:30 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 45 min |
| Mar 15, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 39 min |
| Mar 15, 6:57 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.